Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

May 9, 2004Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2004, 7:40 AM CDT for Hand County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 7:40 AM CDT (12:40 UTC)
Expired
May 9, 2004, 8:30 AM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hand County, SD

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 091240
SVRABR
SDC059-091330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
740 AM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 830 AM CDT

* AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MILLER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER AROUND 745 AM CDT
  SAINT LAWRENCE AROUND 750 AM CDT
  VAYLAND AROUND 800 AM CDT
  BURDETTE AROUND 805 AM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4461 9921 4444 9915 4441 9872 4482 9873

$$
MCNULTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:30 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 9, 3:30 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT SUN MAY 9 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERNS ARE LINGERING THUNDERSTORMS TODAY...AND NEXT
THUNDERSTORM THREAT TUESDAY INTO TUESDAY NIGHT. CURRENTLY AS OF
8Z...SECOND ROUND OF CONVECTION IS STRETCHED FROM JUST SOUTH MBG TO
ABOUT 50 MILES SOUTH OF ABR. THIS LINE OF STORMS MOVING SLIGHTLY
NORTH OF EAST AT NEARLY 35 MPH. LEFT MENTION OF SCT TRW- IN EASTERN
CWA FOR THE MORNING TO ACCOUNT FOR THIS CONVECTION. THUNDERSTORM
THREAT SHOULD THEN CEASE THIS AFTERNOON WITH PASSING OF COOL
FRONT...HOWEVER DID LEAVE VERY EASTERN COUNTIES UNDER CHC T INTO THE
AFTERNOON HOURS TO CATCH ANY LINGERING STORMS.  H85 TEMPS DROP TO
TEENS WITH COOL FRONT TODAY BUT FALL TO SINGLE DIGITS CELSIUS BY 18Z
MONDAY. HIGHS TODAY WILL BE SIMILAR TO YESTERDAY WHILE HIGHS MONDAY
WILL BE IN THE 60S WITH THE SECONDARY COLD FRONT PASSAGE. RETURN
FLOW BEGINS MONDAY NIGHT AS LOWS WILL NOT DIFFER MUCH FROM SUNDAY
NIGHT.
FOR TUESDAY/TUESDAY NIGHT...A STRONG MID-LEVEL TROUGH/LOW-LEVEL LOW
ENTER THE UPPER MIDWEST FROM THE ROCKIES. SURFACE WARM FRONT WITH
ASSOCIATED LOW PRESSURE SYSTEM LOOKS TO PUSH NORTHWARD THROUGH CWA
ON TUESDAY WHILE THE COLD FRONT SWEEPS THROUGH TUESDAY NIGHT. GFS
BRINGS WARM FRONT THROUGH FASTER THAN ETA AND BRINGS COLD FRONT
THROUGH SLOWER THAN ETA. HENCE...THERE ARE SOME TIMING UNCERTAINTIES
WITH CONVECTION. THE POTENTIAL FOR CONVECTION STILL LOOKS GOOD
HOWEVER WITH 50KT H85 JET ADVECTING MOISTURE AND WARM AIR AHEAD OF
SYSTEM. SURFACE DEWPOINTS RISE INTO THE 50S...WHILE ETA SHOWS
SBCAPES REACHING TO NEAR 3000 J/KG INTO CENTRAL SOUTH DAKOTA.
WEATHER GRIDS START WITH SCHC TRW- LATE MONDAY NIGHT OVER WESTERN
AND SOUTHERN CWA. THEN CHC TRW- IS EXTENDED ACROSS ENTIRE CWA 12Z
TUESDAY AND LASTS THROUGH SHORT TERM. 40 POPS KEPT ACROSS EASTERN
TWO THIRDS OF CWA TUESDAY EVENING AND OVERNIGHT WITH COLD FRONT
PASSAGE. H85 TEMPS CLIMB BACK TO UPPER TEEN TO NEAR 20C BY 00Z
WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
GFS AND ECMWF SIMILAR THOUGH GFS IS THE COLDER OF THE TWO MODELS.
GENERAL FLOW PATTERN VERY CLOSE...SOME DIFFERENCE IN TIMING AND
HEIGHTS WHICH IS REFLECTED IN THE THERMAL FIELDS.  UPPER SHORTWAVE
REFLECTED AT SURFACE PROGRESSES NORTHEAST ACROSS CWA WEDNESDAY.
EXPECT PRECIP TO LINGER IN WRAP BACK FLOW AS THE UPPER LOW MOVES
OUT.  COOL CANADIAN SURFACE HIGH PUSHES IN BEHIND LOW THURSDAY AND
LINGERS THROUGH THE REMAINDER OF THE PERIOD.  ONCE THE SURFACE HIGH
IS IN PLACE WILL HAVE DRY AND COOL CONDITIONS.  DO NOT ACCEPT GFS
CHILL COMPLETELY ...THEREFORE DID NOT CHANGE PHASE OF PRECIP TO MIX
OF RAIN AND SNOW BUT INSTEAD LEFT AS ONLY RAIN.  LOOKS LIKE PRECIP
MAY NOT BE AS WIDESPREAD OR CONTINUOUS COVERAGE SO CHANGED FROM R-
TO RW- TO REFLECT A MORE HIT AND MISS COVERAGE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

HENRY/MCNULTY
Hazardous weather outlook, May 9, 6:12 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
612 AM CDT SUN MAY 9 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101110-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING.

.DAYS MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  TUESDAY EVENING AND
WEDNESDAY MAY SEE SHOWERS OR THUNDERSTORMS THAT COULD TURN SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:20 PM CDTSevere Thunderstorm WarningABRWalworth40 min
May 9, 1:07 AM CDTSevere Thunderstorm WarningABRDewey23 min
May 9, 1:41 AM CDTSevere Thunderstorm WarningABRPotter49 min
May 9, 9:16 AM CDTSevere Thunderstorm WarningABRClark, Hamlin44 min
May 9, 10:17 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.